Alabama, 2023

Flash Flooding and Hail in Alabama, June 21 to 22, 2023

June 21 to 22, 2023 · NWS TAE · 6 events in 2 counties and zones

Scattered slow moving thunderstorms produced heavy rain and even some hail across portions of the area. Portions of Houston and Henry counties saw some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered slow moving thunderstorms produced heavy rain and even some hail across portions of the area. Portions of Houston and Henry counties saw some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 12:50 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 21, 12:50 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Wed Jun 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday)
Issued at 222 PM EDT Wed Jun 21 2023

The upper low spinning over North Georgia will gradually lift north
into Tennessee and Kentucky on Thursday. The surface reflection will
move north as well. However, the forecast area will still be east of
these feature and remain in a moist unstable environment. While
conditions will remain marginally suitable for severe storms (the
forecast area will find itself under a 12th consecutive day of some
type of SPC convective outlook), our main concern will be flooding
rain. WPC has us in a slight risk for excessive rainfall (level 2
out of 4) for Thursday and we will maintain the flood watch. The
abundant cloud cover and numerous thunderstorms will keep max temps
below average, in the mid 80s for most areas, with upper 80s from
Tallahassee west across the FL Panhandle.

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 222 PM EDT Wed Jun 21 2023

Cyclonic flow aloft will begin to turn more westerly on Saturday
as the deep layer trough pulls away. One more very wet day on
Friday with the potential for flooding continuing, which is
highlighted in the Hydrology section below. Some strong storms
are possible on Friday given modest instability and shear. A
drier air mass will finally begin to advect in on Saturday, with
highest PoPs confined to south of I-10.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 222 PM EDT Wed Jun 21 2023

The driest day of the period should be Sunday (PoPs 20-30%) before
a more seasonably moist air mass takes over during the early to
middle of next week, with PoPs closer to average (40-60%) on most
days. Will still need to monitor fast northwest flow aloft for
any potential MCS's that make a run at the region, but this
potential looks to remain to our west at this time. Temperatures
will be near seasonable levels through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 222 PM EDT Wed Jun 21 2023

Thunderstorms will impact ABY, DHN and ECP early in the period,
TLH in the later afternoon, and VLD in the evening. Gusty winds,
heavy rain and MVFR to IFR ceilings can be expected if a storm
nears a terminal. Some MVFR ceilings will persist overnight. Look
for another round of morning storms on Thursday.

&&

.MARINE...
Issued at 222 PM EDT Wed Jun 21 2023

A quasi-stationary front will remain draped northwest of the
waters, maintaining southwest winds over the next several days.
Southwest winds around 20 to 25 knots the rest of today will
decrease early tonight to 15 to 20 knots, and remain at that
level through Thursday. More tranquil boating conditions are
expected to settle into the waters on Friday and continue through
the upcoming weekend. The exception will be a higher coverage of
thunderstorms through Saturday, with locally higher winds and seas
at times.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Wed Jun 21 2023

Recent heavy rains and anticipated additional rounds of heavy rain
over the next couple of days preclude any fire weather concerns.

&&

.HYDROLOGY...
Issued at 222 PM EDT Wed Jun 21 2023

Much of the region is saturated with rainfall amounts from 3 to 6+
inches over the past 3 days in some areas. Just today alone, radar
estimated rainfall of 3 to 5 inches over portions of Southwest GA
west of the Flint River and along the Gadsden/Leon County line.
This resulted in several reports of flooding between Dougherty and
Leon Counties. Additional rainfall of 2 to 5 inches with locally
higher amounts is forecast today through Friday across much of
the region. As a result, a Flood Watch remains in effect, as it
will only take 2-3 inch per hour rainfall rates to cause flash
flooding. On the area rivers, a Flood Warning remains in effect
for the Ochlockonee at Concord, and several area rivers remain in
action stage. Looking ahead, a drier pattern will begin to set
in late this weekend, and we'll continue to monitor area rivers
which will continue responding to runoff.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  86  72  85 /  80  90  60  90
Panama City   73  86  74  85 /  70  70  70  80
Dothan        69  85  69  86 /  60  70  50  70
Albany        69  84  69  85 /  70  80  60  80
Valdosta      69  84  70  84 /  90  90  60  90
Cross City    70  86  72  84 /  90  90  80  90
Apalachicola  74  85  74  84 /  80  80  80  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

NEAR TERM...Wool
SHORT TERM...LF
LONG TERM....LF
AVIATION...Wool
MARINE...LF
FIRE WEATHER...Wool
HYDROLOGY...LF

In the hours before

Special weather statement, Jun 21, 12:55 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
255 PM EDT Wed Jun 21 2023

ALZ069-GAZ142-143-155-211930-
Houston AL-Miller GA-Seminole GA-Early GA-
255 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southeastern
Houston, western Miller, southwestern Early and northwestern Seminole
Counties through 330 PM EDT/230 PM CDT/...

At 254 PM EDT/154 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Donalsonville, moving northeast at
30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Centerville, Gordon, Jakin, Saffold, Howards Mill, Mayhaw, Cuba,
Killarney, Enterprise, Lucy, Farley Nuclear Plant, Cedar Springs and
Hentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8507 3123 8512 3132 8479 3108 8475
      3106 8495
TIME...MOT...LOC 1854Z 235DEG 27KT 3113 8497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 1:07 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
207 PM CDT Wed Jun 21 2023

ALZ066>069-211945-
Dale AL-Henry AL-Geneva AL-Houston AL-
207 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southeastern Dale,
southwestern Henry, northeastern Geneva and northwestern Houston
Counties through 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dothan, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dothan, Headland, Ozark, Taylor, Midland City, Kinsey, Cowarts,
Newton, Webb, Pinckard, Malvern, Grimes, Napier Field, Hollis Dairy
Road, Waterford, Ewell, Light, Smyrna, Wicksburg and Sylvan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 8541 3136 8536 3133 8530 3125 8524
      3110 8550 3122 8569 3146 8556
TIME...MOT...LOC 1907Z 228DEG 11KT 3123 8551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jun 21, 1:17 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT Wed Jun 21 2023

ALZ067-069-GAZ142-211945-
Henry AL-Houston AL-Early GA-
317 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southern Henry,
northeastern Houston and west central Early Counties through 345 PM
EDT/245 PM CDT/...

At 317 PM EDT/217 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Columbia, or 9 miles southeast of Headland, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Headland, Ashford, Cowarts, Columbia, Newville, Haleburg, Tumbleton,
Sigma, Grandberry Crossroads, Pearce, Rock Hill, Barber, Pleasant
Plains, Headland Municipal A/P, Miller, Hilton, Balkum, Sawhatchee
and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8519 3122 8529 3125 8524 3133 8530
      3146 8537 3145 8509 3129 8491 3123 8512
TIME...MOT...LOC 1917Z 243DEG 7KT 3129 8520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 1:25 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
225 PM CDT Wed Jun 21 2023

FLZ008-010-012-212000-
Central Walton FL-Inland Bay FL-Washington FL-
225 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northeastern Bay,
east central Walton and Washington Counties through 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Live Oak, Wausau, Ebro, Hinsons Crossroads, Singer Road,
Greenhead, Red Head, Holmes Valley, Gainer Spring, Millers Ferry,
Gilberts Mill, Bennett, Porter Lake, Smyrna, Spring Hollow, Sylvania
and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 8587 3070 8585 3071 8584 3063 8543
      3045 8545 3037 8555 3038 8556 3037 8559
      3039 8579 3049 8596
TIME...MOT...LOC 1925Z 293DEG 18KT 3059 8580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 1:44 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
344 PM EDT Wed Jun 21 2023

ALZ066-067-069-GAZ142-212030-
Dale AL-Henry AL-Houston AL-Early GA-
344 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of eastern Dale, Henry,
Houston and western Early Counties through 430 PM EDT/330 PM CDT/...

At 343 PM EDT/243 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Cottonwood, Headland, Dothan, Ozark, Taylor, Midland City,
Kinsey, Ashford, Cowarts, Newton, Webb, Columbia, Pinckard, Rehobeth,
Grimes, Avon, Newville, Napier Field and Gordon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 8526 3135 8495 3108 8493 3106 8541
      3115 8549 3120 8549 3133 8561 3153 8563
      3162 8555 3162 8542 3171 8542
TIME...MOT...LOC 1943Z 227DEG 16KT 3140 8542

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 1:54 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT Wed Jun 21 2023

FLZ010>013-112-212030-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Jackson FL-Washington FL-
354 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southwestern Jackson,
Bay, northwestern Calhoun and southeastern Washington Counties in the
Panhandle of Florida through 430 PM EDT/330 PM CDT/...

At 354 PM EDT/254 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Vernon to 17 miles
north of Lynn Haven to 12 miles north of Panama City Beach. Movement
was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Vernon, Springfield, Hiland Park,
Bradford, Parker, Alford, Wausau, Moose Pond, Dirego Park, College
Station, Camps Head, Bennett, Porter Lake, Brannonville, West Bay,
Orange Hill and Recota Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8573 3072 8571 3070 8522 3040 8525
      3014 8559 3034 8599
TIME...MOT...LOC 1954Z 272DEG 22KT 3065 8565 3050 8567 3039 8586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The radar

The Ft Rucker radar (KEOX), 22 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Houston

When
June 21, 2:06 PM CST to 4:15 PM CST
Where
Houston County, 1 mi W of Kinsey to 2.26 mi NW of Kinsey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.290, -85.347

Flooding occurred on portions of US Highway 431 near Kinsey.

Flash Flood, Houston

When
June 21, 2:35 PM CST to 4:15 PM CST
Where
Houston County, 0.77 mi WNW of Kinsey to 0.47 mi NNW of Kinsey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.296, -85.341

Flooding was reported on portions of WH Graddy Road and Broad Street.

Flash Flood, Henry

When
June 21, 2:35 PM CST to 4:15 PM CST
Where
Henry County, 3.36 mi S of Headland Municipal Arpt to 3.37 mi S of Headland Municipal Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.312, -85.305

County Road 22 was flooded at County Road 13.

Flash Flood, Houston

When
June 21, 2:45 PM CST to 4:15 PM CST
Where
Houston County, 2 mi WSW of Kinsey to 3.01 mi W of Kinsey
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.279, -85.361

A car was stuck in the median on US Highway 431 with flooding up to the passenger window.

Flash Flood, Henry

When
June 21, 3:15 PM CST to 4:15 PM CST
Where
Henry County, 0.91 mi NNE of Kirkland Crossroads to 1.21 mi ESE of Kirkland Crossroads
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.413, -85.406

County Road 73 was flooded at County Road 83 South.

Hail, Houston

When
June 22, 4:30 PM CST
Where
Houston County, 1.37 mi ENE of Hollis Dairy Rd
Measured
0.88 in hail
Reported by
Public
Coordinates
31.240, -85.530

Nickel sized hail was reported on North Bay Springs Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111997, 1111998, 1112001, 1112002, 1112004, 1110992.